Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 72, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2005, 9:01 PM CDT for Barber County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 9:01 PM CDT (02:01 UTC)
- Expired
- Jun 8, 2005, 9:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:06 PM CDT | HAIL 0.88 | 5 Se Medicine Lodge, KS | |
| Jun 8, 9:49 PM CDT | HAIL 1 | 9 Wsw Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 8:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4205 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090201 SVRDDC KSC007-090245- /O.NEW.KDDC.SV.W.0072.050609T0201Z-050609T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 901 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 945 PM CDT * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR SHARON...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL BARBER COUNTY... MEDICINE LODGE... SHARON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3734 9873 3706 9873 3711 9836 3737 9836 $$ GERARD
1 follow-up statement
000 WWUS53 KDDC 090226 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 924 PM CDT WED JUN 8 2005 KSC007-090245- /O.CON.KDDC.SV.W.0072.000000T0000Z-050609T0245Z/ BARBER KS- 924 PM CDT WED JUN 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL BARBER COUNTY UNTIL 945 PM CDT... AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR SHARON...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CENTRAL BARBER COUNTY... SHARON... HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. AT 906 PM A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZED HAIL 5 MILES SOUTHEAST OF MEDICINE LODGE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3734 9873 3706 9873 3711 9836 3737 9836 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:36 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 8, 2:36 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 236 PM CDT WED JUN 8 2005 .DISCUSSION... DAYS 1-2... MAIN QUESTION TONIGHT WILL BE CHANCES FOR PRECIPITATION AND LOW TEMPERATURES IN MY EASTERN COUNTIES. THE DIAGNOSTICS INDICATE A FAIRLY SUBSTANTIAL SHORT WAVE TROUGH ALOFT TO COME OUT OF THE ROCKIES LATE TONIGHT. THIS SYSTEM WILL DRAW THE COLD FRONT DRAPED ACROSS KS BACK TO THE NORTH. THE CONVECTIVE SYSTEM CURRENTLY OVER MISSOURI IS FORECAST BY THE MODELS TO BUILD BACK TO THE WEST ACROSS KANSAS LATE THIS AFTERNOON AND THROUGH THE NIGHT. UNFORTUNATELY, THE MODELS ARE ALREADY IN ERROR ON THIS FEATURE AND IT NOW LOOKS VERY QUESTIONABLE AS TO WHETHER THE MODELS WILL VERIFY. IF THEY HAD, SOME SMALL CHANCE POPS IN MY FAR SOUTHEASTERN ZONES WOULD HAVE BEEN REQUIRED TOWARD MORNING BUT NOTHING ELSEWHERE AS SURFACE DEWPOINTS BEHIND THE COLD FRONT ARE MUCH LOWER THAN THOSE FORECAST BY THE MODELS AND H7 TEMPERATURES ARE IN THE LOWER TEENS CENTIGRADE CAPPING OFF ANY CONVECTION THAT MIGHT TRY TO GET GOING. NONETHELESS, HAVE LEFT SMALL CHANCE POPS IN PLACE AS A RESULT OF COLLABORATION THOUGH CONFIDENCE IS NEAR ZERO IN ANY MEASURABLE PRECIPITATION. IF THE MODEL FORECAST MCS DOES DEVELOP AND MOVE WESTWARD ACROSS KANSAS TONIGHT A RAIN COOLED COLD POOL COULD WELL ENCROACH ON MY SOUTHEASTERN ZONES TOWARD MORNING PRODUCING TEMPERATURES IN THE UPPER 50S NEAR MEDICINE LODGE AND PRATT. COLLABORATIVE EFFORTS HOWEVER DID NOT SUPPORT THIS AND HAVE LEFT MORNING LOWS IN THE 60S IN THAT AREA. OTHERWISE, NO SIGNIFICANT WEATHER OVER THE CWA TONIGHT. WITH THE FRONT PULLING BACK NORTH TONIGHT INTO TOMORROW AND A SURFACE LOW DEVELOPING OVER SOUTHWEST KANSAS CONVECTION SHOULD FIRE BY LATE AFTERNOON TOMORROW ALONG AND NORTH OF THE FRONT WITH ANOTHER MCS TYPE SYSTEM DEVELOPING WHERE THE LOW LEVEL JET INTERSECTS THE FRONT NORTHEAST OF THE LOW AND OVER NORTH CENTRAL KANSAS. WHILE THE MODELS FORECAST THIS SYSTEM TO REMAIN NORTH OF ALL BUT THE HAYS AND WAKEENEY AREA, I AM NOT SO SURE THAT IT WILL. COLD OUTFLOW FROM THIS SYSTEM MAY WELL FORCE THE FRONT SOUTH ACROSS AT LEAST PART OF MY AREA DURING THE LATE AFTERNOON AND EVENING AND HAVE LEFT SOME POPS IN PLACE FOR THAT EVENTUALITY. BUY FRIDAY AFTERNOON THE MODELS HAVE FORECAST THE FRONT TO LAY ALMOST WEST TO EAST ACROSS THE CWA WITH AN MCS CRANKING UP NORTHEAST OF THE SURFACE LOW DIRECTLY OVER OUR CWA BY LATE AFTERNOON. AM NOT AT ALL CONFIDENT OF THIS AS TOO MANY THINGS COULD GO WRONG WITH THAT FORECAST. STILL WILL HAVE TO MAINTAIN SOME POPS OVER THE AREA AT THAT TIME JUST IN CASE THE MODELS ARE RIGHT. SPEAKING OF THE MODELS, THE ETA AND GFS BOTH HAVE DEWPOINTS WAY TO HIGH OVER THE WESTERN HIGH PLAINS REGION. THEY WERE BOTH ALREADY IN ERROR BY NEARLY 15F OVER FAR WESTERN KANSAS BY 18Z WHICH MAY EXPLAIN WHY THEY ARE BOTH SO VERY AGGRESSIVE IN DEVELOPING PRECIPITATION. IN SHORT, I DONT TRUST THEM VERY MUCH FOR SPECIFICS OF THIS FORECAST SINCE A LARGE PART OF THE FORCING FOR THE NEXT FEW DAYS WILL BE FROM LATENT HEAT PROCESSES. IF THEY MODELS GET THE PRECIPITATION TIMING, AMOUNT AND LOCATION WRONG, THEY WILL NECESSARILY PRODUCE THE WRONG LATENT HEAT FEEDBACKS FROM IT. WE SHALL SEE. DAYS 3-7... LOOKING AT THE LATEST RUNS OF THE ETA80, ECMWF, GFS180 AND UKMET MODELS, AM INCLINED TO AGREE WITH SURROUNDING OFFICES THAT FRIDAY EVENING AND FRIDAY NIGHT COULD SEE SOME STRONG STORMS IN OUR EASTERN CWA. BUMPED POPS UP FRIDAY NIGHT INTO SATURDAY MORNING TO 50 CATEGORY IN MY EAST, AND KEPT THEM AT 40 PERCENT IN MY WESTERN CWA. THE GFS, WITH ACKNOWLEDGING ITS WET BIAS, SHOWS A 5.5 INCH BULLSEYE QPF IN SOUTHERN COMANCHE COUNTY FRIDAY NIGHT. THIS QPF MAY BE OVERDONE, BUT THE GFS INITIALIZED AS WELL AS THE ECMWF AND UKMET MODELS THIS MORNING AT 08/12Z, AND ECMWF MODEL HAS A 13.4 MAGNITUDE VORT MAXIMUM CROSSING THE CWA FROM SOUTHWEST TO NORTHEAST AT THAT TIME, TO PROVIDE SIGNIFICANT LARGE SCALE UPPER LEVEL LIFT. THE EXACT SPOT OF HEAVY PRECIP WILL BE HARD TO PINPOINT, BUT WILL SEE HOW MODELS HANDLE THIS FRI-FRI NT-SAT EVENT TOMORROW. THERE WILL BE LOTS AND LOTS OF MOISTURE STREAMING NORTH HEAD OF THE UPPER WAVES. THEN, THERE SHOULD BE A BREAK FROM THUNDERSTORM CHANCES SATURDAY AFTERNOON INTO SUNDAY, BUT A FRONT CROSSING SOUTHEASTWARD OVER CWA WILL LIKELY RUN INTO MOISTURE AND PRODUCE ANOTHER ROUND OF CONVECTION LATE SUNDAY INTO SUNDAY NIGHT. HOWEVER, THE SECOND BIG SURGE LOOKS TO BE A LITTLE FARTHER SOUTHEAST THAN FRIDAY NIGHTS SYSTEM, WHEN THE STRONG LIFT MATERIALIZES. TEMPERATURES WILL BE ON A WARMING TREND INTO TUESDAY, WHERE HIGHS SHOULD REACH NEAR 90, AND THEN TOP IN THE LOWER TO MID 90S WEDNESDAY. LOW TEMPS WILL DIP BEHIND FROPA SUNDAY NW AND MONDAY SE, THEN REBOUND INTO THE 60 NW TO 70 SE RANGE REST OF MID WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 93 64 87 / 20 20 30 40 GCK 60 93 60 81 / - 10 30 50 EHA 61 92 59 83 / 0 10 20 40 LBL 63 95 63 86 / 10 20 20 30 HYS 64 87 61 79 / 20 40 60 50 P28 65 93 68 84 / 20 30 30 50 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURKE
Hazardous weather outlook, Jun 8, 3:30 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT WED JUN 8 2005 KSZ030-031-043>046-061>066-074>081-084>088-091000- CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD- STAFFORD-STANTON-STEVENS-TREGO- 330 AM CDT (230 AM MDT) WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POSSIBILITY EXISTS FOR SCATTERED THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS OF JUST ABOUT ANY DAY THROUGH THE WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. KSZ089-090-091000- BARBER-COMANCHE- 330 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP NEAR A COLD FRONT AND DRY LINE LATE THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN ACTION IF THEY FORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POSSIBILITY EXISTS FOR SCATTERED THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS OF JUST ABOUT ANY DAY THROUGH THE WEEKEND. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. .SPOTTER ACTIVATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED IN THE MEDICINE LODGE TO COLDWATER AREAS LATE THIS AFTERNOON OR EARLY EVENING. 06
In the hours before
Local storm report, Jun 8, 8:01 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 5 SE MEDICINE LODGE 37.23N 98.52W
06/08/2005 1.00 INCH BARBER KS PUBLIC
0754 PM HAIL 1 S MEDICINE LODGE 37.27N 98.58W
06/08/2005 0.75 INCH BARBER KS LAW ENFORCEMENT
0754 PM HAIL MEDICINE LODGE 37.29N 98.58W
06/08/2005 0.75 INCH BARBER KS LAW ENFORCEMENT
0757 PM HAIL MEDICINE LODGE 37.29N 98.58W
06/08/2005 0.88 INCH BARBER KS LAW ENFORCEMENT
&&
RBURGERTSpecial weather statement, Jun 8, 8:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 841 PM CDT WED JUN 8 2005 KSZ065-066-079>081-089-090-090900- BARBER-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 841 PM CDT WED JUN 8 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT FOR BARBER, COMANCHE, EDWARDS, KIOWA, PAWNEE, PRATT AND STAFFORD COUNTIES. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 54 min |
| Jun 8, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 59 min |
| Jun 8, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| Jun 9, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 44 min |
| Jun 9, 4:43 PM CDT | Tornado Warning | DDC | Ness | 26 min |
| Jun 9, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 61 min |
| Jun 9, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 58 min |
| Jun 9, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 53 min |
| Jun 9, 5:24 PM CDT | Tornado Warning | DDC | Trego | 51 min |
| Jun 9, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 40 min |
| Jun 9, 5:59 PM CDT | Tornado Warning | DDC | Meade | 46 min |
| Jun 9, 6:10 PM CDT | Tornado Warning | DDC | Trego | 50 min |
| Jun 9, 6:34 PM CDT | Tornado Warning | DDC | Ellis | 56 min |
| Jun 9, 6:43 PM CDT | Tornado Warning | DDC | Meade | 47 min |
| Jun 9, 6:59 PM CDT | Tornado Warning | DDC | Trego | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.